Maryland, 2008

Damaging Wind in Maryland, August 14, 2008

August 14, 2008 · NWS PHI · 1 event in 1 county or zone

Some isolated pulse type severe thunderstorms occurred in eastern Maryland during the evening of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Some isolated pulse type severe thunderstorms occurred in eastern Maryland during the evening of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 14, 3:15 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 14, 3:15 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT THU AUG 14 2008

.SYNOPSIS...
OUR AREA WILL REMAIN UNDER THE INFLUENCE OF AN UPPER LEVEL LOW
PRESSURE AREA WELL INTO THE WEEKEND, AS SEVERAL DISTURBANCES
CROSS THE REGION. A COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA
FRIDAY AND FRIDAY NIGHT. AS THE UPPER LEVEL LOW MOVES EAST OF THE
AREA SUNDAY, A SURFACE HIGH PRESSURE SYSTEM WILL BUILD ACROSS THE
REGION AND CONTINUE INTO EARLY NEXT WEEK. A COLD FRONT IS EXPECTED
TO AFFECT THE AREA TUESDAY INTO WEDNESDAY, BUT HIGH PRESSURE IS
EXPECTED TO FOLLOW FOR THE END OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AN APPROACHING SHORT WAVE ALOFT AND TERRAIN EFFECTS HAVE COMBINED
TO INITIATE SCATTERED CONVECTION OVER OUR NORTHWESTERN ZONES AT
MID AFTERNOON, AS WELL AS TO AREAS JUST TO OUR WEST AND SOUTHWEST.
THE MOST NUMEROUS COVERAGE THIS EVENING IS EXPECTED TO BE OVER OUR
NORTHERN ZONES WHERE THE BEST LIFT AND FORCING IS LOCATED. DIURNAL
EFFECTS ARE AIDING THE MODERATE INSTABILITY LATE THIS AFTERNOON
AND SHOULD SUBSIDE LATER THIS EVENING, BUT AS A SURFACE COLD FRONT
DRIFTS SOUTHEASTWARD INTO OUR AREA LATE TONIGHT AND EARLY FRIDAY,
ADDITIONAL CONVECTION IS EXPECTED. AGAIN, THE HIGHER LIKELY
PROBABILITIES WERE LEFT FOR THE NORTHERN AREAS, WITH HIGH CHANCE
FURTHER SOUTH. ENHANCED WORDING WAS ADDED, ALTHOUGH REPORTS FROM
MID AFTERNOON SO FAR HAVE NOT INDICATED MUCH IN THE WAY OF SEVERE
WEATHER YET. WITH THE LOW FREEZING LEVEL, THE LARGEST OF ANY
THREAT THIS EVENING APPEARS TO BE LARGE HAIL, BUT HEAVY RAIN
COULD OCCUR IN A FEW PLACES. FLASH FLOOD GUIDANCE IS FAIRLY HIGH
AT THIS TIME.

WITH CONVECTION AND CLOUDS, RADIATION WILL NOT BE IDEAL TONIGHT.
THE VARIOUS MOS GUIDANCE PRODUCTS WERE PRETTY CLOSE ON MINIMUM
TEMPERATURES, IDENTICAL IN SOME CASES, SO THE GFS MOS WAS ACCEPTED
AND USED.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
WITH A SURFACE FRONT MOVING THROUGH THE AREA, COUPLED WITH THE
UPPER TROUGH ROTATING THROUGH THE MID ATLANTIC REGION AND WITH
GOOD INSTABILITY, NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD
RESULT, WITH SOME CONVECTION REACHING NEAR OR OVER SEVERE LEVELS.
OUR AREA CONTINUES TO REMAIN UNDER THE CRITERIA FOR A SLIGHT RISK
FOR SEVERE THUNDERSTORMS, BUT IT APPEARS TO BE CLOSE TO IT. THE
RESPONSIBLE FORCING MECHANISMS APPEAR TO BE ON THEIR WAY OUT, WITH
MORE STABLE AIR RESULTING, BY LATER FRIDAY NIGHT. FOR NOW, IT WAS
DECIDED TO LEAVE PRECIPITATION OUT OF THE FORECAST FOR SATURDAY
MORNING, BUT REINTRODUCE IT FOR SATURDAY AFTERNOON AS DIURNAL
EFFECTS ACT ON THE RESIDUAL MOISTURE AND INSTABILITY ASSOCIATED
WITH THE UPPER TROUGH AXIS RIGHT OVER THE AREA.

MORE DIVERGENCE WAS NOTED IN MOS GUIDANCE SOLUTIONS FOR FRIDAY AND
SATURDAY. WITH CLOUDS AND CONVECTION FRIDAY, AS WELL AS A SLIGHTLY
COOLER WEST TO NORTHWEST FLOW SATURDAY, A BLEND OF MOS WAS USED.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE SHARP TROUGH AXIS IS MOVED OUT OF THE AREA SATURDAY NIGHT,
BUT CYCLONIC FLOW ALOFT IS STILL RETAINED BY THE MODELS SUNDAY AND
MONDAY. WITH A WEST TO NORTHWEST FLOW ALOFT, AND STABILITY LIKELY
REMAINING MARGINAL, ISOLATED CONVECTION ESPECIALLY OVER TERRAIN
AREAS CANNOT BE RULED OUT ENTIRELY SUNDAY AND MONDAY, BUT IT WAS
LEFT OUT OF THE FORECAST FOR NOW.

RISING HEIGHTS COULD LEAD TO SOME WARM ADVECTION TUESDAY, BUT
THERE APPEARS TO BE SOME LOW LEVEL FORCING WHICH COULD INITIATE
ADDITIONAL CONVECTION, ESPECIALLY LATER TUESDAY INTO WEDNESDAY AS
ANOTHER FRONT MOVES THROUGH. FOR NOW, DRY WEATHER WAS FORECAST FOR
THURSDAY WITH HIGH PRESSURE FOR NOW.

HPC GUIDANCE TEMPERATURES WERE USED, AND THIS AGREED ACCEPTABLY
WELL WITH EXTENDED GFS MOS GUIDANCE.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
ISSUED TAFS HAVE A LOWER CONFIDENCE THAN AVERAGE FORECAST FOR THIS
TAF PERIOD BECAUSE OF SCATTERED TO WIDELY SCATTERED CONVECTION
EXPECTED. WHILE IN GENERAL VFR CONDITIONS ARE SHOULD PREVAIL INTO
THIS EVENING, IFR CONDITIONS MIGHT OCCUR DURING ANY THUNDERSTORMS.
AT THE MOMENT BEST CONFIDENCE OF THIS AFFECTING ANY TERMINAL IS
KABE, WE WOULD EXPECT THE LEAST AFFECT FROM THE TSRAS AT KACY AND
KMIV.

THUNDERSTORMS ARE DEVELOPING OVER THE HIGHER TERRAIN WHICH MEANS
THROUGH THE AFTERNOON HOURS, THE HIGHEST CHANCES OF THEM AFFECTING
TERMINAL LOCATIONS WOULD BE KABE AND KRDG IN THAT ORDER. TAFS HAVE
BEEN AMENDED TO INCLUDE TSRAS AT KRDG AND WE JUST AMENDED THE TAFS
AROUND THE LOCAL PHILLY AREA TO TIME THE ARRIVAL OF THE CONVECTION
AT OR ABOUT 22Z. AN OUTFLOW BOUNDARY OR GUST FRONT FROM THE
THUNDERSTORM NEAR LONG BEACH ISLAND NJ WILL BE FOLLOWED TO SEE IF IT
WILL HAVE ENOUGH ENERGY TO POSSIBLY INDUCE TSRAS EARLIER AT THE
OTHER TERMINAL LOCATIONS. OTHERWISE THROUGH THE AFTERNOON A BAY
BREEZE WIND SHIFT WAS INCLUDED FOR KILG AND A SEA BREEZE WIND SHIFT
FOR KACY.

BEST CHANCES FOR ANY TSRA ACTIVITY TO REACH THE TERMINAL REGION WILL
BE DURING THE EVENING HOURS AS AN UPPER AIR DISTURBANCE OVER WESTERN
PENNSYLVANIA MOVES CLOSER TO THE REGION. BELIEVE AS THE NIGHT
CONTINUES THE CHANCES OF A TSRA AFFECTING ANY OF THE TERMINALS WILL
DECREASE. DEW POINTS IN GENERAL ARE HIGHER THAN A COUPLE OF DAYS AGO
AND WE CONTINUED TO MENTION SOME LIGHT MVFR FOG AT MOST TERMINALS
OVERNIGHT. IF A TERMINAL DOES HAVE A TSRA, THE CHANCES FOR IFR
CONDITIONS DUE TO MORNING FOG WILL INCREASE.

WE USED THE APPROXIMATE DISSIPATION TIME OF THE FOG THIS MORNING
(12Z-13Z) TO BRING BACK VFR CONDITIONS.

OUTLOOK...
A MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS IS LIKELY LATER
IN THE DAY FRIDAY INTO FRIDAY EVENING. THIS COULD BRING MORE
WIDESPREAD IFR CONDITIONS AS IT MOVES THROUGH ALONG WITH STRONG
GUSTY WINDS AND FREQUENT LIGHTNING. THEN GENERALLY VFR CONDITIONS
(OUTSIDE OF POSSIBLY SOME EARLY MORNING FOG OR HAZE) IS EXPECTED TO
PERSIST INTO MONDAY WITH THE NEXT CHANCE FOR PRECIPITATION INDUCED
CIG AND VSBY RESTRICTIONS ON TUESDAY.

&&

.MARINE...
SCA CONDITIONS ARE NOT EXPECTED THROUGHOUT THE FORECAST PERIOD. A
PAIR OF UPPER AIR DISTURBANCES IN THE GENERAL SW FLOW ALOFT WILL
HELP TRIGGER SHOWERS AND THUNDERSTORMS INTO FRIDAY NIGHT. THE
SOUTHERLY FLOW PRECEDING THE TWO IMPULSES WILL START TO INCREASE
SEAS OVER THE OCEAN, BUT THE SWELLS ARE EXPECTED TO REMAIN BELOW SCA
CRITERIA INTO FRIDAY.

SEAS SHOULD THEN SUBSIDE TOWARD THE WEEKEND AS A WEAK OFFSHORE FLOW
DEVELOPS. WEAK HIGH PRESSURE BUILDING INTO THE REGION ON THE WEEKEND
SHOULD PROVIDE CHAMBER OF COMMERCE CONDITIONS WITH WINDS AND SEAS
WELL BELOW SCA CRITERIA. THIS SHOULD CONTINUE INTO MONDAY.

THE NEXT THREAT FOR POSSIBLY ORGANIZED PRECIPITATION AS WELL AS
HIGHER WINDS AND SEAS WILL BE WITH THE NEXT APPROACHING COLD FRONT
TUESDAY. FOR NOW OUTSIDE OF ANY TSTMS, WINDS AND SEAS ARE EXPECTED
TO REMAIN BELOW SCA CRITERIA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS... / ROBERTSON
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...GIGI
MARINE...GIGI
Hazardous weather outlook, Aug 14, 2:16 PM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
316 PM EDT THU AUG 14 2008

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-PAZ054-
055-060>062-067>071-151915-
NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
316 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING AND OVERNIGHT MAY BE STRONG,
AND PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG,
AND PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-DEZ003-004-NJZ013-014-020>027-151915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
316 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...DELAWARE
BAY WATERS...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG,
AND PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-151915-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
316 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG,
AND PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO
SURFACE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 4:12 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
512 PM EDT THU AUG 14 2008

NJZ010-012-015-142215-
MERCER NJ-MIDDLESEX NJ-SOMERSET NJ-
512 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT MERCER...MIDDLESEX AND SOMERSET
COUNTIES...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF TRENTON...MOVING NORTHEAST
AT 22 MPH. THE THUNDERSTORM WILL BE NEAR PRINCETON...PRINCETON
JUNCTION...HIGHTSTOWN AROUND 515 PM...PRINCETON NORTH...SKILLMAN
AROUND 520 PM...KINGSTON...ROCKY HILL...CLEARBROOK PARK AROUND 525
PM...HEATHCOTE AND MONMOUTH JUNCTION AROUND 530 PM.

AT 505 PM...A TRAINED WEATHER SPOTTER IN LAWRENCEVILLE REPORTED PEA
SIZE HAIL AND A WIND GUST TO 46 MPH WITH THIS STORM.

CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

FORECASTER: GORSE
Special weather statement, Aug 14, 4:26 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
526 PM EDT THU AUG 14 2008

PAZ060-142230-
BERKS PA-
526 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF READING...MOVING NORTHEAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR WOMELSDORF AROUND 530 PM...
ROBESONIA AROUND 535 PM...WERNERSVILLE AROUND 540 PM...BERNVILLE
AROUND 545 PM...WHITFIELD...SINKING SPRING...WEST LAWN...WEST
WYOMISSING AROUND 550 PM...WYOMISSING HILLS AND WYOMISSING AROUND 555
PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
THIS STORM HAS PRODUCED HALF INCH DIAMETER HAIL IN LEBANON COUNTY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: GORSE
Special weather statement, Aug 14, 5:15 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 PM EDT THU AUG 14 2008

NJZ008>010-012-015-142315-
HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-MORRIS NJ-SOMERSET NJ-
615 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS WILL AFFECT
HUNTERDON...MERCER...MIDDLESEX...MORRIS AND SOMERSET COUNTIES...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...STRETCHED FROM NORTHEAST TO SOUTHWEST
ACROSS THE REGION. THE STORMS ARE GENERALLY MOVING TO THE NORTHEAST AT
25 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND HALF INCH HAIL CAN BE EXPECTED WITH THESE
STORMS. EXPECT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. SOME TREES COULD BE KNOCKED DOWN DUE
TO THE HEAVY RAIN...LIGHTNING AND GUSTY WINDS.

FORECASTER: GORSE
Special weather statement, Aug 14, 5:48 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
648 PM EDT THU AUG 14 2008

MDZ008-142330-
CECIL MD-
648 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT CECIL COUNTY...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES WEST OF ELKTON...MOVING NORTHEAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR PERRYVILLE...PORT DEPOSIT...
OCTORARO...CONOWINGO AROUND 655 PM...WOODLAWN...CHARLESTOWN...WEST
NOTTINGHAM...RICHARDSMERE AROUND 700 PM...NORTH EAST AND FARMINGTON
AROUND 705 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THE STORM HAS THE POTENTIAL TO BECOME SEVERE.

FORECASTER: GORSE
Local storm report, Aug 14, 5:54 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
654 PM EDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             4 NW ALLENTOWN          40.64N 75.53W
08/14/2008  E0.50 INCH       LEHIGH             PA   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL IN SOUTH WHITE HALL TWP.

0332 PM     HAIL             BETHLEHEM               40.63N 75.37W
08/14/2008  E0.25 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

            PEA SIZE HAIL IN BETHLEHEM.

0420 PM     HAIL             5 E LEESPORT            40.44N 75.87W
08/14/2008  E0.25 INCH       BERKS              PA   TRAINED SPOTTER

            PEA SIZE HAIL IN BLANDON

0502 PM     HAIL             2 W WINDSOR             40.24N 74.62W
08/14/2008  E0.25 INCH       MERCER             NJ   TRAINED SPOTTER

            PEA SIZE HAIL IN WEST WINDSOR.

0505 PM     HAIL             LAWRENCEVILLE           40.30N 74.73W
08/14/2008  E0.25 INCH       MERCER             NJ   TRAINED SPOTTER

            PEA SIZE HAIL IN LAWRENCEVILLE WITH 46 MPH WIND GUST.

0545 PM     HAIL             2 W SOMERVILLE          40.57N 74.65W
08/14/2008  E0.25 INCH       SOMERSET           NJ   TRAINED SPOTTER

            PEA SIZE HAIL IN BRANCHBURG.

0555 PM     TSTM WND GST     OLD BRIDGE              40.39N 74.33W
08/14/2008  E30.00 MPH       MIDDLESEX          NJ   TRAINED SPOTTER

            TREES AND TREE LIMBS REPORTED DOWN WITH NUMBEROUS CLOUD
            TO GROUND LIGHTNING STRIKES IN SAYRESVILLE AND OLD
            BRIDGE.

0607 PM     HAIL             1 N WASHINGTON CROSSING 40.31N 74.87W
08/14/2008  E0.25 INCH       MERCER             NJ   TRAINED SPOTTER

            PEA SIZE HAIL IN TITUSVILLE.

&&

ROBERTSON
Special weather statement, Aug 14, 6:26 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
726 PM EDT THU AUG 14 2008

PAZ067-150015-
CHESTER PA-
726 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT CHESTER COUNTY...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF ELKTON...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR MOUNT VERNON AROUND 730
PM...OXFORD AROUND 735 PM...HOMEVILLE AROUND 740 PM...WEST GROVE...
COCHRANVILLE...ATGLEN AROUND 750 PM...AVONDALE...PARKESBURG AROUND
755 PM...AND PARKESBURG AROUND 800 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: GORSE

The radar

The Dover AFB radar (KDOX), 99 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
August 14, 6:40 PM EST to 6:45 PM EST
Where
Cecil County, Perryville to Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.570, -76.070

A severe thunderstorm tore down power lines and large tree limbs along the Interstate 95 corridor from Perryville to Elkton. About 9,000 homes and businesses lost power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132454.